Pennsylvania, 2007

Flooding and Damaging Wind in Pennsylvania, March 14 to 15, 2007

March 14 to 15, 2007 · NWS PBZ · 8 events in 6 counties and zones

A strong cold front produced severe weather across portions of Western Pennsylvania, Southeast Ohio, and Northern West Virginia. As low pressure slowly moved east of the region, heavy rains with some snow melt then caused flooding of some streams and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front produced severe weather across portions of Western Pennsylvania, Southeast Ohio, and Northern West Virginia. As low pressure slowly moved east of the region, heavy rains with some snow melt then caused flooding of some streams and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 14, 2:51 AM EST, 10 hours 9 minutes earlier.

Area forecast discussion, Mar 14, 2:51 AM EST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 AM EDT WED MAR 14 2007

.SHORT TERM /TODAY THROUGH TONIGHT/...
AREA OF RAIN MOVES IN RAPIDLY THIS MORNING, ON SW FLOW, IN
ASSOCIATION WITH SHORT WAVE MOVING THROUGH PRE-FROPA. THERE IS ALSO
CHANCE FOR THUNDERSTORMS TODAY. MUCH OF OHIO AND NORTHWEST PA IS IN
THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. SWLY LOW LEVEL FLOW
EXTENDING NEWD INTO THE OH VALLEY WILL MAINTAIN MOISTURE INFLUX INTO
THIS AREA WITH SURFACE DEWPOINTS IN THE UPPER 50S/LOWER 60S SOUTH OF
THE COLD FRONT.  MODELS SHOW GENERALLY WEAK FORCING BUT FORECAST
SOUNDINGS INDICATE A BROAD AREA OF DEEP MOIST CONVECTION AS FRONT
APPROACHES. WEAK INSTABILITY DUE TO SURFACE HEATING AND MODEST LAPSE
RATES. SHEAR VECTORS ORIENTED NEARLY PARALLEL TO SURFACE BOUNDARY
SHOULD TEND TO FAVOR A LINEAR MODE WITH BOWS PRODUCING DAMAGING
WINDS. ACTIVITY DEVELOPING THIS AFTERNOON S OF COLD FRONT AND CLOSER
TO OH RIVER WILL TEND TO BE MULTICELLULAR GIVEN WEAKER DEEP LAYER
SHEAR. ADDITIONAL STORMS WILL BE POSSIBLE THIS EVENING/OVERNIGHT AS
THE COLD FRONT MOVES SWD TOWARD THE OH RIVER.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
FRONT GETS HELD UP FRIDAY AS WAVE MOVES ALONG FRONT. WITH COLDER AIR
IN PLACE THERE WILL BE A CHANCE FOR SNOW SHOWERS NORTH. STILL A
CHANCE OF SNOW SHOWERS FRIDAY NIGHT IN COLD WRAP AROUND AS LOW MOVES
UP THE EAST COAST. HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST
DURING THE DAY ON SATURDAY AND HOLDS FOR SUNDAY. A COLD FRONT
APPROACHING THE AREA MONDAY WILL BRING A CHANCE OF RAIN SHOWERS AND
MILDER TEMPERATURES AHEAD OF THE FRONT. COLD FRONT WILL MOVE THROUGH
BY MONDAY NIGHT AND BRING A CHANCE OF RAIN OR SNOW SHOWERS FOR
MONDAY NIGHT INTO TUESDAY.

&&

.AVIATION /08Z-06Z/...
CONDITIONS FOR THE TAF PD THRU WED EVE EXPECTED TO BE PRIMARILY VFR.
HOWEVER...SHRTWV XG IN ZONAL FLOW LKS TO GENERATE SOME -SHRA AND
POSSIBLY MVFR CIGS FOR A CPL HRS AFTR DAYBREAK.  DISTURBANCE
EXPECTED TO PROGRESS RAPIDLY EWD WITH DAYTIME PCPN POTENTIAL ENDING
BY EARLY AFTN AT ERN-MOST PORTS.  WND FM THE SSW NR 10-12KT WITH
TIGHTENING PRESSURE GRADIENT AND MIXING...VEERING FM LGT S OVRNGT.
BY EVE...PREFRONTAL TROF WL SAG TWD THE OH RIVER BY EVE...WITH WND
BCMG LGT/VAR...BUT WITH POSSIBLE TSRA DVLPMNT NR ZZV. CIGS AT FKL
AND DUJ ALSO EXPECTED TO APPRCH IFR LVLS WITH THIS DPNG FEATURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Mar 14, 3:10 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT WED MAR 14 2007

OHZ039>041-048>050-057-058-PAZ007-013-150815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-LAWRENCE-
410 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS A COLD FRONT
PUSHES DOWN FROM THE NORTH. THE PRIMARY SEVERE WEATHER THREAT IS
DAMAGING WINDS...HOWEVER EMBEDDED SUPERCELL STRUCTURES SUPPORT A
HAIL/ISOLATED TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY WIND DAMAGE AND HAIL STONES ONE HALF
INCH OR LARGER.

MDZ001-OHZ059-068-069-PAZ008-009-014>016-020>023-029>032-
WVZ001>004-012-021>023-041-150815-
GARRETT-BELMONT-NOBLE-MONROE-VENANGO-FOREST-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
410 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 125 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Venango

When
March 14, 1:00 PM EST to 3:00 PM EST
Where
Venango County, 10 mi W of Pleasantville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.600, -79.773

Roads closed due to flooding across much of county.

Thunderstorm Wind, Washington

When
March 14, 8:30 PM EST to 8:40 PM EST
Where
Washington County, Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.180, -80.250

Law enforcement reported trees down countywide.

Flood, Mercer

When
March 15, 8:20 AM EST to 10:00 AM EST
Where
Mercer County, Mercer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.230, -80.230

Small streams and creeks flooded and roads were closed due to flooding across the county.

Flood, Beaver

When
March 15, 8:50 AM EST to 11:30 AM EST
Where
Beaver County, Beaver
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.680, -80.330

Roads were closed due to flooding across the county.

Flood, Washington

When
March 15, 10:14 AM EST to 8:00 PM EST
Where
Washington County, Washington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.180, -80.250

Heavy rain caused Chartiers Creek to flood in South Franklin and Donegal Township with roads closed.

Flood, Venango

When
March 15, 10:15 AM EST to 12:00 PM EST
Where
Venango County, Oil City
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
41.430, -79.720

Flooding caused several roads to be closed with streams and creeks out of their banks.

Flood, Jefferson

When
March 15, 10:45 AM EST to 6:30 PM EST
Where
Jefferson County, Brookville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
41.170, -79.080

Several small streams and creeks out of their banks flooding roads across the county. Red Bank Creek in Summerville flooding roads.

Flood, Clarion

When
March 15, 1:30 PM EST to 6:00 PM EST
Where
Clarion County, New Bethlehem
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
41.000, -79.320

Red Bank Creek flooded side streets in New Bethlehem.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20330, 20331, 20332, 20334, 20339, 20335, 20337, 20340.